Connecticut, 2019

Strong Wind in Connecticut, February 25, 2019

February 25, 2019 · NWS OKX · 1 event in 1 county or zone

Strong winds occurred behind a strong cold front and deepening low pressure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred behind a strong cold front and deepening low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 24, 7:38 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 7:38 PM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
738 PM EST Sun Feb 24 2019

.SYNOPSIS...
A series of cold fronts will move across the region through
Monday night associated with strong low pressure moving from
Southeast Canada into the Canadian Maritimes. High pressure
moves into the region Tuesday and Tuesday night. A weak low may
impact the area late Wednesday into Wednesday night. A series
of systems may then produce unsettled weather for the end of the
week and into next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Adjusted PoPs based on latest radar trends and lowered sustained
wind speeds and gusts for the evening hours based on latest
upstream obs. Rest of the forecast is mainly on track.

A cold front passage this evening may present a few rain showers
as indicated by the HRRR. Otherwise, expecting mainly dry
conditions and rapid cold air advection aloft and much drier air
in the low levels from increasing westerly flow. A well mixed
boundary layer up to around 800mb will be in place. Mixed layer
presents winds of 40-55 kt within boundary layer with winds
closer to 55kt at the top of it. With favorable mixing expected,
forecast remains on track here with strong and damaging winds
expected.

High wind warning goes into effect at 8PM local time for the
whole area. The forecast BUFKIT soundings show a quick rapid
downward momentum transport as soon as drier air gets into the
region so with the decrease in clouds, winds will rapidly
increase this evening. The soundings have the inverted V shape
to them and quickly increase the boundary layer. GFS shows a
little more deeper mixing than the NAM and this forecasts sides
more with GFS with westerly flow being quite efficient in
vertical mixing.

The lapse rates continue to steepen through the night with a
low level layer exceeding 8 degrees C/km from 900 to around
800mb. The mixed boundary layer will mitigate radiational
cooling, so lows were taken from the ECS and MAV, a relatively
warmer solution conveying mins in the low 30s for most locations
tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Strong westerly winds remain in place with gusts in the 50 to 60
mph range being common with some areas seeing some gusts up to
65 mph. This comes from deep vertical mixing and in the larger
picture strong low pressure near Nova Scotia as well as strong
high pressure moving into the Northern Plains will present a
very strong tight pressure gradient. Winds can be traced back to
Central Canada. Models do indicate more gust potential farther
north compared to farther south. It's just a few kts difference
but this is keying in on the higher wind gust potential
associated with the higher terrain, located within the interior.

The low level cold air advection will be significant with models
showing 850mb temperatures dropping to between -10 to -15
degrees C. Went with a colder max temperature forecast by
blending in the MAV/MET and raw 2 meter temperatures from the
NAM12.

The NAM keeps the steep low level lapse rates from 900 to 800mb
whereas the GFS extends them vertically to 700mb. Went in
between the two model BUFKIT profiles, and with westerly flow
being dominant, should have much efficiency in vertical momentum
transfer.

Winds decrease late Monday into Monday night mainly with diurnal
cooling and decrease of the boundary layer. However, winds still
probably meeting advisory criteria with gusts around 50 mph for
Monday evening and possibly late Monday night as well. However,
did not have enough confidence to extend high wind warning any
length into Monday night and forecast has wind gusts more in the
35 to 45 mph range for late Monday night. Liked the NAM12
spatial distribution of lows keeping coastal areas a little
warmer. Overall though, min temperatures for the entire region
will be several degrees below normal. Weather is expected to
remain dry Monday and Monday night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday will be breezy and dry with high pressure building in. High
temperatures will be below normal. ECMWF continues to trend towards
GFS and GGEM with a weak low bringing snow chances mainly during
Wednesday night, but maybe even before day's end on Wednesday NW of
NYC. Kept PoPs below likely for this period. High pressure then
builds back in for Thursday. Dry, but highs still slightly below
normal.

Weak low pressure or an inverted trough may then bring more PCPN
chances for Friday. Thermal profiles are uncertain, but it appears
that snow would be favored at the onset before a wintry mix or
changeover to rain occurs. Better chances of PCPN happen Friday
night and Saturday with low pressure tracking NE through the Great
Lakes region and perhaps a secondary low tracking nearby us. Capped
PoPs at 50% for now with this being a day 6-7 forecast and timing
uncertainties present. Once again, thermal profiles are not a high
confidence forecast at least during Friday evening. There however is
more agreement that warmer air aloft pushes in overnight into
Saturday. PCPN type with this system appears to be rain at the coast
and a wintry mix that eventually changes to rain by late Saturday
morning inland.

Sunday could be windy behind this storm with high pressure building
in. Maybe some snow showers or flurries well NW of the NYC with a
moderate to strong W-WNW flow.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A strong cold front will move across this evening. MVFR and
lower conds to start mainly east of the NYC metros should come
quickly to an end with fropa or shortly after. The next concern
will then be strong winds. There could be a brief period of
G40kt right after fropa. Gusts may then settle to 30-40 kt
through midnight with higher peak gusts possible. W winds
increase further late tonight into Monday, sustained 25-30 kt
sustained with gusts close to 50 kt at times.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday Night...VFR. W-NW winds gradually diminishing, G25-35kt
before midnight, G20-25kt after.
.Tuesday...VFR. NW winds G20kt.
.Tuesday night and Wednesday...VFR.
.Wednesday night...Chance of MVFR or lower conds in light snow.

.Thursday...VFR.
.Friday...Chance of MVFR or lower conds in rain or snow.

&&

.MARINE...
Winds will rapidly increase tonight across the waters. Storm
warnings remain in effect for all waters going through 6pm
Monday with a very steep pressure gradient in place. Winds
decrease Monday night to below storm force late in the evening
and into gales late Monday night. Did not have enough confidence
to extend storm warning with this forecast as there is some
uncertainty with how fast winds decrease but in subsequent
forecasts may need to extend into Monday evening.

SCA conds then for Tuesday, diminishing through Tuesday night
as a ridge of high pressure approaches. Most, if not all of the
waters will be below advisory criteria by Wednesday morning.
Relatively tranquil conditions then continue through Thursday
night, then seas may build up to 5 ft with a swell on the ocean
on Friday.

&&

.HYDROLOGY...
No hydrologic impacts are then anticipated thru Fri. Another
system Friday night through Saturday may bring a liquid equivalent
of an inch to an inch and a half of rain. Any potential impacts
appear to be minor at this point.

&&

.TIDES/COASTAL FLOODING...
Blowout tides are possible with the Monday afternoon/evening low
tide. The threat appears greatest for the western waters.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 6 PM EST Monday for CTZ005>012.
NY...High Wind Warning until 6 PM EST Monday for NYZ067>075-078>081-
     176>179.
NJ...High Wind Warning until 6 PM EST Monday for NJZ002-004-006-
     103>108.
MARINE...Storm Warning until 6 PM EST Monday for ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...JC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JC
AVIATION...Goodman
MARINE...JC/JM
HYDROLOGY...JC/JM
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Feb 24, 3:41 PM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
341 PM EST Sun Feb 24 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-252045-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
341 PM EST Sun Feb 24 2019

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EST
MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-252045-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
341 PM EST Sun Feb 24 2019

...STORM WARNING IN EFFECT UNTIL 6 PM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern New Haven

When
February 25, 12:00 AM EST to 12:00 PM EST
Where
Southern New Haven forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The ASOS at New Haven Airport measured a 55 mph wind gust at 1142 am. At lighthouse point, the mesonet station measured a 50 mph wind gust around 110 am.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809859.